Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS Morristown, TN

May 6, 2009Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 6, 2009, 10:14 PM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2009, 10:14 PM CDT (03:14 UTC)
Expired
May 6, 2009, 10:45 PM CDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.2 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 8:37 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 6, 8:37 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
937 PM EDT WED MAY 6 2009

.DISCUSSION...MOST PRECIP HAS EXITED THE AREA FOR THE MOMENT...BUT
SOME SHOWERS OFF TO OUR WEST APPROACHING WITH NEXT WEAK SHORT WAVE.
EXPECT SOME SHOWERS OVERNIGHT...AND PERHAPS SOME THUNDER...BUT
BELIEVE MAIN FLOODING THREAT HAS ENDED FOR NOW SO WILL ALLOW FLOOD
WATCH TO EXPIRE. WILL MAKE A FEW TWEAKS TO THE FORECAST
DATABASE...BUT OVERALL FORECAST FOR TONIGHT LOOKS REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  82  63  85  66 /  60  30  20  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  79  61  85  66 /  60  30  20  50  30
OAK RIDGE, TN                       58  80  61  84  66 /  60  30  20  50  30
TRI CITIES AIRPORT, TN              56  75  54  83  61 /  70  30  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW
Hazardous weather outlook, May 6, 3:36 AM CDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT WED MAY 6 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT WED MAY 6 2009 /336 AM CDT WED MAY 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH IN EFFECT TODAY FROM FROM 10 AM THROUGH 10 PM...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AS
ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT AFFECT THE REGION.

SOME STRONG TO SEVERE STORMS MAY OCCUR MAINLY THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS IN EXCESS OF 50 MPH AND LARGE HAIL THE
MAIN THREATS. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE
TREES TO FALL MORE EASILY THAN NORMAL.

MODERATE TO HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS TODAY COULD
CAUSE FLOODING...ESPECIALLY OVER PARTS OF THE AREA WHICH RECEIVED
THE HEAVIER RAINS OVER THE PAST FEW DAYS. FOR MORE DETAILS ON THE
THREAT OF FLOODING...SEE THE LATEST FLOOD WATCH STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AND FRIDAY...

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY...WITH A FEW
STRONG TO MARGINALLY SEVERE STORMS POSSIBLE THURSDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FRIDAY...WITH
THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS. AN ASSOCIATED FRONTAL BOUNDARY MAY LINGER ACROSS THE
REGION INTO SATURDAY...AND PRODUCE MORE SHOWERS AND STORMS INTO THE
FIRST PART OF THE WEEKEND.

THIS ADDITIONAL RAINFALL MAY CAUSE RIVERS AND STREAMS TO CONTINUE
ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD
SLIDES.

REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF
YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

TG

In the hours before

Special weather statement, May 6, 5:47 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT WED MAY 6 2009

TNZ016-037>039-042-069-070-073-062345-
GRAINGER-HAMBLEN-HAWKINS-JEFFERSON-KNOX-NORTH SEVIER-NORTHWEST
GREENE-UNION-
647 PM EDT WED MAY 6 2009

...LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL BE AFFECTING
GRAINGER...GREENE...HAMBLEN...HAWKINS...JEFFERSON...KNOX...SEVIER
AND UNION COUNTIES...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS ALONG A LINE EXTENDING
FROM RUTLEDGE TO 5 MILES NORTH OF ALCOA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:09 PM CDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi51 min
May 7, 12:52 AM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea, Roane23 min
May 7, 1:13 AM CDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane32 min
May 7, 4:51 PM CDTAreal Flood AdvisoryMRXClaiborne, Hancock54 min
May 7, 5:54 PM CDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.